Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.

article imageMassive recall of Johnson & Johnson's children's medicines

article:291476:6::0
By Joan Firstenberg     May 2, 2010 in Health
Johnson & Johnson is voluntarily recalling 43 of its over-the-counter medicines for infants and children, after federal regulators found "deficiencies" in their manufacturing process.
A big recall by Johnson & Johnson in its children's medicine market. It includes the liquid versions of Tylenol, Motrin, Zyrtec and Benadryl, made specifically for infants and children. The McNeil Consumer Healthcare division of J&J made the announcement late Friday. The Washington Post reports that the recall will affect hundreds of thousands of medicine bottles in homes and in stores throughout the United States, its territories, Puerto Rico and Guam,as well as Canada; the Dominican Republic; Dubai, the United Arab Emirates; Fiji; Guatemala; Jamaica; Panama; Trinidad and Tobago; and Kuwait.
The Food and Drug Administration is advising parents and caregivers to stop giving these medicines to their children, even though Commissioner Margaret A. Hamburg admits the potential for serious health problems resulting from the medications "remote."
The FDA began a routine inspection of J&J's Fort Washington , Pennsylvania plant on April 19 when they noticed what they call "manufacturing deficiencies". Douglas Stearn, a senior FDA official says in other words, the manufacturing process was "not in control", and it was affecting the composition of the medicines.
While the FDA investigates, McNeil has suspended operations at the facility. Marc Boston, a McNeil spokesman says.
"Some of the products included in the recall may contain a higher concentration of active ingredient than is specified; others contain inactive ingredients that may not meet internal testing requirements; and others may contain tiny particles... the problems may affect "purity, potency or quality."
McNeil admits it has received consumer complaints associated with some of the recalled medicines. And federal officials say if a child who has taken any of the recalled meds shows any unexpected symptoms, a doctor should immediately be contacted and so should the FDA.
The agency says infants and children can be given generic versions of the medicines; since they are not affected by the recall. The FDA warns caregivers against giving adult versions to infants and children, since there is the potential for serious problems.
Since 2008, this is at least the third major recall of Tylenol products. In January, McNeil recalled 49 types of Tylenol adult products and two Tylenol products made for children after they received complaints of a mold-like odor and of temporary and minor nausea, stomach pain, vomiting and diarrhea. The company made those recalls after determining that some of the medicines were contaminated with trace amounts of a chemical used on shipping and storage materials.
article:291476:6::0
More about Tylenol, Child medicines, Recall
More news from Show all 11
Latest News
Top News
Engage

Corporate

Help & Support

News Links

copyright © 2014 digitaljournal.com   |   powered by dell servers